August 13, 2019
Methotrexate-Induced Crystal Nephropathy
- Published: August 13, 2019
- By: Michael Kuperman, MD
The patient is a 50-year-old male who presents with a creatinine of 4.2 mg/dL (baseline 1.0 mg/dL). He has been receiving high dose methotrexate for treatment of osteosarcoma. Image 1 shows a normal glomerulus. Image 2 shows moderate interstitial fibrosis. Image 3, 4, and 5 shows polarizable silver-positive crystals within the tubular lumens. This is a case of methotrexate-induced crystal nephropathy.
Methotrexate-induced crystal nephropathy is characterized by acute tubular injury with scattered intratubular and interstitial needle-shaped, golden-brown crystals which are frequently arranged in annular structures. The crystals show birefringence under polarized light and are methenamine silver positive. Methotrexate-induced crystal nephropathy is believed to be an under-recognized entity. It has been reported in the absence of toxic methotrexate levels and the crystals can also be seen in the urine. Methotrexate-induced acute kidney injury is usually reversible and treatment is directed at volume repletion and alkalization of the urine.